Please use this identifier to cite or link to this item:
For citation please use:
Main Title: Stability and control of power grids with diluted network topology
Author(s): Tumash, Liudmila
Olmi, Simona
Schöll, Eckehard
Type: Article
Abstract: We consider sparse random networks of Kuramoto phase oscillators with inertia in order to mimic and investigate the dynamics emerging in high-voltage power grids. The corresponding natural frequencies are assumed to be bimodally Gaussian distributed, thus modeling the distribution of both power generators and consumers, which must be in balance. Our main focus is on the theoretical analysis of the linear stability of the frequency-synchronized state, which is necessary for the stable operation of power grids and the control of unstable synchronous states. We demonstrate by numerical simulations that unstable frequency-synchronized states can be stabilized by feedback control. Further, we extend our study to include stochastic temporal power fluctuations and discuss the interplay of topological disorder and Gaussian white noise for various model configurations and finally demonstrate that our control scheme also works well under the influence of noise. Results for synthetic Erdös–Renyi random networks with low average connectivity and with symmetric or asymmetric bimodal frequency distributions are compared with those obtained by considering a real power grid topology, namely, the grid of Italy.
Subject(s): sparse random network
power grid
phase oscillators
network topology
Issue Date: 9-Dec-2019
Date Available: 23-Apr-2020
Language Code: en
DDC Class: 530 Physik
Sponsor/Funder: DFG, 163436311, SFB 910: Kontrolle selbstorganisierender nichtlinearer Systeme: Theoretische Methoden und Anwendungskonzepte
Journal Title: Chaos: An Interdisciplinary Journal of Nonlinear Science
Publisher: American Institute of Physics (AIP)
Volume: 29
Issue: 12
Article Number: 123105
Publisher DOI: 10.1063/1.5111686
EISSN: 1089-7682
ISSN: 1054-1500
Notes: This article may be downloaded for personal use only. Any other use requires prior permission of the author and AIP Publishing. This article appeared in Chaos 29, 123105 (2019) and may be found at
TU Affiliation(s): Fak. 2 Mathematik und Naturwissenschaften » Inst. Theoretische Physik » FG Nichtlineare Dynamik und Kontrolle
Appears in Collections:Technische Universität Berlin » Publications

Files in This Item:
Format: Adobe PDF | Size: 3.14 MB
DownloadShow Preview

Item Export Bar

Items in DepositOnce are protected by copyright, with all rights reserved, unless otherwise indicated.